Multivitamin Doesn't Affect Colon Cancer

BOSTON, Sept. 9 (UPI) — Taking multivitamins does not appear to be beneficial to patients during and after post-surgical chemotherapy for stage III colon cancer, U.S. researchers find.

The study, published online ahead of print issue of the Journal of Clinical Oncology, finds multivitamin use did not appear to have any beneficial effect on patients’ outcomes but did not have a detrimental effect.


First author Dr. Kimmie Ng, a gastrointestinal oncologist at the Dana-Farber Cancer Institute in Boston, says despite conflicting evidence on the efficacy of multivitamins to reduce cancer risk and death, studies suggest approximately 30 percent of Americans take multivitamins — but among cancer survivors, between 26 percent and 77 percent report using multivitamins.

“With such a high proportion of cancer patients utilizing multivitamin supplements in the belief that it will help them fight their cancer, we felt it was important to really examine the data to see what impact multivitamins had on cancer recurrence and survival,” Ng says in a statement.

The researchers asked 1,038 patients to complete a survey. Nearly half responded they used multivitamins during chemotherapy. Of the 810 cancer-free patients who completed the survey six months after chemotherapy, more than half reported multivitamin use.

Copyright 2010 United Press International, Inc. (UPI). Any reproduction, republication, redistribution and/or modification of any UPI content is expressly prohibited without UPI’s prior written consent.


Categorized | Other
Leave a Reply

You must be logged in to post a comment.

Advertisement